Stopping or reducing your opioid use can be hard

Overdose

Overdose occurs when a person’s body has a severely harmful reaction to taking too much of a drug or a combination of different drugs.

It’s possible to overdose on all types of drugs. But opioid overdoses are particularly dangerous. This is because they slow down a person’s breathing. It can be hard to know when a person is having an opioid overdose because they may seem to be sleeping.

An opioid overdose causes a person’s breathing to slow to dangerous levels. This can cause brain damage and, in some cases, death.

Not everyone has the same risk of overdose. Different people will have different risks, depending on the type of opioid that they’re taking, how long they‘ve been taking it, their height and weight, and so on.

Key risk factors for opioid overdose are:

  • dependence to opioids
  • using opioids over the long-term
  • using other drugs such as benzodiazepines, alcohol or other sedatives
  • higher risk practices like injecting
  • using opioids after stopping for a while
  • chronic health conditions such as obesity or sleep apnea

Alcohol is a legal drug that’s used by many people around the world. But alcohol is a depressant, which means it is dangerous to use with opioids including heroin.

Both alcohol and opioids slow down the nervous system – including breathing – and this effect is increased when they’re used together. All opioids, including those prescribed by a doctor, are dangerous to consume with alcohol.

Using heroin with other sedatives such as other opioids, benzodiazepines or other pain medications is very risky. Heroin slows down your breathing; when it’s combined with other sedatives, this effect is even larger. Using multiple sedatives at the same time puts you at significant risk of overdose. This can lead to brain injury and death.

Some opioids, like methadone and buprenorphine, stay in your body for a long time. If you’re planning to use heroin, think first about what you’ve used over the last two days as these could still be in your system even if you don’t feel high.

When you’re using, always try a small amount first.

Some medications may interact dangerously with heroin and other opioids and this may increase your risk of overdose.

If you’ve been prescribed a new medication – particularly a sedative such as benzodiazepines or opioids – make sure you tell the prescribing doctor about your drug use and ask about any possible problems with mixing different drugs and medications.

Some mental health medications can also interact with heroin and other opioids. Talk to your drug worker or a doctor about your medications and drug use.

Opioids are sedatives, so someone who has overdosed will likely be unconscious or extremely sedated or sleepy (often called being ‘on the nod’).

People sometimes fail to recognise opioid overdoses because they think that the person overdosing is asleep.

Signs of an opioid overdose include:

  • Person is unresponsive
  • Irregular or shallow breathing or no breathing at all
  • Snoring and/or gurgling noises
  • Blue lips on pale-skinned people and an ashen-coloured (grey) look on face of dark-skinned people
  • Limp body and head nodding
  • Possible vomiting.

The main sign of opioid overdose is that someone doesn’t respond to you.

If you think that someone may have overdosed, shout their name and shake their shoulder. If they don’t respond, they may be overdosing.

If you believe someone is overdosing, call emergency services immediately. If you know how to put a person into the recovery position or use first aid, do it.

If you have naloxone and know how to use it, use it.

Most importantly, stay with the person while emergency services people are helping them.

Naloxone (often called Narcan®) is a medication used to treat opioid overdose. Overdoses happen when a person takes too much of a drug or a combination of drugs that overwhelms the body.

When a person overdoses on opioids, their breathing slows down to the point that they can’t breathe properly. This can lead to brain damage and, in some cases, death.

Naloxone temporarily reverses opioid overdose.

Naloxone can be given by injection into the arm or leg, or as a nasal spray. The type of naloxone available and how you can access it will depend on where you live.

In most countries, doctors can prescribe naloxone. It may also be available from a chemist or pharmacy without a prescription. Some alcohol and drug services or Needle and Syringe Programs give naloxone out for free.

Ask your drug worker, needle and syringe program worker or your doctor about naloxone and getting trained to use it. If they’re not sure about this, contact your local harm reduction organisation. You can also search for naloxone availability in your area online.

Anyone using opioids should have a supply of naloxone and take it anywhere they’re using. The people you live with or are using with should know where it is, what it does and how to use it.

If you receive naloxone, tell your friends and family and show them how to use it.

If you overdose, you won’t be able to give it to yourself. Someone else will have to do it for you.